SFEBES2007 Poster Presentations Clinical practice/governance and case reports (98 abstracts)
Hypomagnesaemia can cause Hypocalcaemia as magnesium interferes with parathyroid hormone action and secretion. It also causes hypokalemia due to defective membrane ATPase or urinary potassium loss. We present two patients who were admitted to our hospital with symptoms and signs of hypocalcaemia secondary to drug-induced hypomagnesaemia and describe the lessons learned.
Patient 1: A 46 year-old lady presented with pins and needles and muscle cramps, two weeks after laparoscopic cholecystectomy and gentamicin-treated billiary sepsis. Clinically she had positive trosseau and chovstek signs. Initial biochemistry showed hypokalemia (K: 3.6 mmol/l, 3.85.0) and hypocalcaemia (Ca: 1.8 mmol/l, 2.12.65). Further investigations revealed a magnesium level of 0.25 mmol/l (0.741.03), 25 OH-vitamin-D 10.6 pmol/l (1060) and PTH 3.6 pmol/l (1.36.8). Replacement of magnesium corrected the biochemical abnormalities and resulted in resolution of the patients symptoms. A diagnosis of gentamicin-induced hypomagnesaemia was made as no other causes of hypocalcaemia/hypomagnesaemia were found.
Patient 2: A 57-year-old lady, with known metastatic primary peritoneal adenocarcinoma, presented with new-onset recurrent tonic-clonic seizures having received intraperitoneal doxorubicin and cisplatin a month prior to presentation. CT Brain was unremarkable. Biochemical investigations showed hypocalcaemia and hypomagnesaemia. Urinary fractional excretion of magnesium was raised indicating possible renal tubular damage secondary to cisplatin chemotherapy. Magnesium replacement resulted in cessation of the seizures.
Discussion: Aminoglycosides cause renal tubular damage resulting in renal magnesium wasting. Typically, symptomatic hypomagnesaemia is delayed for two weeks and can persist for months. Cisplatin is the most commonly used anti-neoplastic agent for the treatment of solid tumours. It causes hypomagnesaemia due to magnesium leakage from the kidneys. Cisplatin-induced hypomagnesaemia is dose related and occasionally irreversible.
It is important for physicians to check magnesium levels in hypocalcaemic patients, as magnesium replacement is essential to normalise calcium levels. Physicians using medications that may cause hypomagnesaemia should be aware of this possibility and monitor these patients closely.